Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 123, NWS Jackson, MS

August 20, 2013Scott County, Smith County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 20, 2013, 8:36 PM CDT for Scott County, Smith County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2013, 8:36 PM CDT (01:36 UTC)
Expired
Aug 20, 2013, 10:30 PM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 34 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGUS54 KJAN 210136
FFWJAN
MSC123-129-210330-
/O.NEW.KJAN.FF.W.0123.130821T0136Z-130821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
836 PM CDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SCOTT COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...MORTON...FOREST...
  NORTHWESTERN SMITH COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 1030 PM CDT

* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR PULASKI...OR 7 MILES
  SOUTH OF MORTON...MOVING NORTH AT 10 MPH. ESTIMATED RADAR RAINFALL
  AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE
  PAST TWO HOURS.

* THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
  OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3239 8973 3239 8944 3216 8948 3215 8973

$$

MRM
2 follow-up statements
284 
WGUS74 KJAN 210215
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
915 PM CDT TUE AUG 20 2013

MSC123-129-210330-
/O.CON.KJAN.FF.W.0123.000000T0000Z-130821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMITH MS-SCOTT MS-
915 PM CDT TUE AUG 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTH CENTRAL SCOTT AND NORTHWESTERN SMITH COUNTIES...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR PULASKI...OR 8 
MILES SOUTH OF MORTON. THE STORMS WERE MOVING NORTH AT 5 MPH. ESTIMATED 
RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE 
OCCURRED IN THE PAST THREE HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS...COUNTY ROADS AND FARMLAND ALONG BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3239 8973 3239 8944 3216 8948 3215 8973

$$

MRM
211 
WGUS74 KJAN 210255
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT TUE AUG 20 2013

MSC123-129-210305-
/O.CAN.KJAN.FF.W.0123.000000T0000Z-130821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMITH MS-SCOTT MS-
955 PM CDT TUE AUG 20 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SCOTT
AND NORTHWESTERN SMITH COUNTIES...

LAT...LON 3239 8973 3239 8944 3216 8948 3215 8973

$$

OLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:04 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 20, 2:04 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT TUE AUG 20 2013

.SHORT TERM...MODELS IN GENERAL AGREEMENT THROUGH THURSDAY AS THEY
BRIEFLY ALLOW DEEP TROPICAL MOISTURE TO SURGE NORTHWEST THROUGH
WEDNESDAY NIGHT...THEN A SLOW MID/UPPER LEVEL WARMING/DRYING PERIOD
TO GET UNDERWAY THEREAFTER.

AT PRESENT...DEEP TROPICAL MOISTURE (PW/S AROUND 2 INCHES) REMAINS
ENTRENCHED GENERALLY SOUTH OF A KHEZ-KNMM LINE...WITH MID LEVEL COLD
CORES TO THE NORTH (OVER IL) AND TO THE SOUTH (EXTREME NE MEXICO). AS
NORTHERN LOW SHIFT EAST AND SOUTHERN LOW SHIFTS WEST...FLOW AROUND
SUBTROPICAL RIDGE OFF THE FL COAST WILL ALLOW THE PERSISTENT LAYER OF
DEEP TROPICAL MOSTURE TO SPREAD TO THE NORTHWEST ACROSS THE CWA.
ABSENCE OF ANY LOW LEVEL FOCUS MEANS THAT CONVECTION WILL BE
SCATTERED AND DIURNALLY DRIVEN WEDNESDAY AND THURSDAY. CONVECTION
MAY BE A LITTLE LESS NUMEROUS ON THURSDAY AS RIDGING OVER THE CENTER
OF THE COUNTRY FINALLY STARTS REGAINING CONTROL OF THE PATTERN.

MOS HAS CONTINUED TO HAVE A PROBLEM WITH AFTERNOON MAXES BEING TOO
HIGH AND CONTINUES TO DO SO THROUGH THURSDAY AS EXPECTED CLOUD COVER
AND CONVECTION WILL PREVENT HEATING INTO THE MID 90S./26/

.LONG TERM...FRIDAY INTO EARLY NEXT WEEK...LATEST AVAILABLE MODELS
COVERING THE LONG RANGE PERIOD SHOW DECENT AGREEMENT ON A SUBTROPICAL
UPPER LEVEL RIDGE SETTING UP SHOP IN THE TERRITORY OVER THE MID MS
VALLEY. THE SOUTHERN PERIPHERY WILL COVER THE LOWER MS VALLEY THROUGH
MOST OF THE PERIOD ALTHOUGH ASSOCIATED SUBSIDENCE WILL DEFINITELY BE
MORE OF A FACTOR NORTH OF I-20 (WHERE RAIN CHANCES WILL BE AT LEAST A
LITTLE BELOW AVERAGE). FURTHER SOUTH OP GFS SUGGESTS PW VALUES NEAR 2
INCHES...LIMITED THERMAL CAPPING...AND LOW LEVEL FLOW PARAMETERS
GENERALLY AIDING CONVECTION DEVELOPMENT. THUS IN THESE AREAS RAIN
CHANCES WILL LIKELY BE NEAR OR SLIGHTLY ABOVE NORMAL BY LATE AUGUST
STANDARDS.

LESSER RAIN CHANCES...PATCHY LOW SOIL MOISTURE...AND PROXIMITY TO
LOW LEVEL THERMAL RIDGE SHOULD GIVE ARKLAMISS DELTA ZONES POTENTIAL
FOR MOST HEAT THROUGH THE LONG RANGE. BUT EVEN HERE DEWPOINTS IN THE
AFTERNOON WILL PROBABLY NOT BE HIGH ENOUGH TO RESULT IN OVERLY HIGH
HEAT INDEX VALUES. HIGHS IN THE THIS REGION SHOULD RANGE FROM THE
MID TO UPPER 90S MOST OF THE PERIOD ALTHOUGH AT THIS POINT THE
CENTURY MARK DOES NOT LOOK TO BE IN REACH. FURTHER SOUTHEAST GREATER
AMOUNTS OF CLOUDS...AFTERNOON SHOWER AND STORM ACTIVITY...AND WETTER
GROUND SHOULD LIMIT HIGHS TO MID 90S AT THE HOTTEST.

AS FOR SPECIFICS...MEXMOS POPS NOT LOOKING TOO BAD WITH ONLY MINOR
TWEAKS TOWARD ENSEMBLE MOS NUMBERS. OTHERWISE MEXMOS TEMPS LOOK TOO
WARM IN MANY AREAS FRIDAY AND SATURDAY...ESPECIALLY SOUTHEAST
OF THE NATCHEZ TRACE CORRIDOR. THEN THOSE SAME TEMPS SEEM PERHAPS
TOO COOL IN THE LATTER HALF OF THE LONG RANGE...ESPECIALLY IN THE
ARKLAMISS DELTA...SINCE OP GFS ENHANCED EASTERLY AND COOL LOW LEVEL
FLOW REGIME PROBABLY NOT LIKELY. TRENDING TOWARD ENSEMBLE MOS
NUMBERS FOR TEMPS THROUGH THE PERIOD MAINLY TEMPERED THESE PERCEIVED
MEXMOS BIASES.

NO WIDESPREAD HAZARDOUS WEATHER ANTICIPATED THROUGH THE LONG TERM.
/BB/

&&

.AVIATION...
MOST SITES ARE VFR THIS MORNING WITH THE EXCEPTION OF
GTR WHERE STRATUS HAS PERSISTED KEEPING THINGS IFR. EXPECT ALL SITES
TO BECOME VFR BY 16-17Z...BUT THERE WILL BE A MIX OF VFR/MVFR
CONDITIONS THIS AFTERNOON WITH CEILINGS RANGING FROM 3-4KFT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY FOR MEI
AND HBG. FOG/STRATUS WILL ONCE AGAIN BE POSSIBLE EARLY ON
WEDNESDAY./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  90  71  93 /  31  43  30  23
MERIDIAN      70  89  70  91 /  41  47  33  23
VICKSBURG     68  91  70  94 /  23  37  26  23
HATTIESBURG   72  90  73  92 /  37  44  21  35
NATCHEZ       70  89  72  92 /  24  41  24  29
GREENVILLE    69  91  71  95 /  15  18  18  14
GREENWOOD     69  91  71  94 /  23  28  26  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 20, 2:01 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT TUE AUG 20 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
201 PM CDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

26

In the hours before

Special weather statement, Aug 20, 5:38 PM CDT, 2 hours 58 minutes before
MSZ072-073-202310-
MARION MS-LAMAR MS-
538 PM CDT TUE AUG 20 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
538 PM CDT TUE AUG 20 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PINEBUR AT 538 PM CDT...MOVING NORTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL LAMAR AND EAST CENTRAL MARION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3116 8986 3133 8959 3115 8957 3107 8977
TIME...MOT...LOC 2238Z 159DEG 5KT 3115 8969

MRM
Local storm report, Aug 20, 7:07 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
707 PM CDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      7 N MERIDIAN            32.49N 88.73W
08/20/2013                   LAUDERDALE         MS   EMERGENCY MNGR

            STREET FLOODING REPORTED AROUND BAILEY

&&

DL
Local storm report, Aug 20, 7:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       6 ENE SUQUALENA         32.49N 88.74W
08/20/2013  M4.25 INCH       LAUDERDALE         MS   COCORAHS

            MEASURED BY COCORAHS OBSERVER NEAR BAILEY

&&

DL
Special weather statement, Aug 20, 7:59 PM CDT, 37 minutes before
MSZ050-210130-
SCOTT MS-
759 PM CDT TUE AUG 20 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT TUE AUG 20 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PULASKI AT 759 PM CDT...MOVING NORTH AT 5 MPH.

PEOPLE IN SOUTH CENTRAL SCOTT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3235 8969 3234 8946 3222 8948 3223 8971
TIME...MOT...LOC 0059Z 188DEG 4KT 3226 8959

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:11 PM CDTFlash Flood WarningJANLauderdale3 hr
Aug 20, 7:59 PM CDTSpecial Weather StatementJANScott31 min
Aug 21, 12:13 PM CDTSpecial Weather StatementJANScott32 min
Aug 21, 12:50 PM CDTSpecial Weather StatementJANMadison30 min
Aug 21, 1:11 PM CDTSpecial Weather StatementJANLeake29 min
Aug 21, 1:14 PM CDTSpecial Weather StatementJANMadison31 min
Aug 21, 1:38 PM CDTSpecial Weather StatementJANLeake32 min
Aug 21, 4:55 PM CDTSpecial Weather StatementJANAdams30 min
Aug 21, 5:31 PM CDTSpecial Weather StatementJANLeflore29 min
Aug 21, 6:50 PM CDTSevere Thunderstorm WarningJANJones25 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.